Hail, Keya Paha
- When
- June 17, 10:00 AM CST
- Where
- Keya Paha County, 12 mi NNE of Springview
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.980, -99.639
Hail completed covered the ground.
Thunderstorms developed by mid morning along a stationary front with severe storms redeveloping by early afternoon in an increasingly unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed by mid morning along a stationary front with severe storms redeveloping by early afternoon in an increasingly unstable environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 1:48 AM CST, 8 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 248 AM CDT TUE JUN 17 2008 .SYNOPSIS... MID/UPR LVL RIDGE AXIS CONTINUES TO RESIDE OVER THE ROCKIES...WITH MODERATELY STRONG /80-90 KT AT H25/ NORTHWESTERLY FLOW PRESENT ACROSS THE PLAINS REGION. THUNDERSTORMS HAVE FORMED DURING PEAK HEATING ALONG/EAST OF THE UPR LVL RIDGE OVER WY...AND SIMILAR TO SUNDAY NIGHT...HAVE DISSIPATED AS THEY MOVED EAST INTO A MORE STABLE AIRMASS OVER WESTERN NEBRASKA. AT THE SFC...HIGH PRESSURE WAS CENTERED OVER THE MISSOURI RIVER VALLEY REGION...WITH COOL ANTICYCLONIC TRAJECTORIES EMANATING FROM THE NORTHERN PLAINS AND INTO EASTERN NEB/WESTERN IA...WHILE BECOMING SOUTHEASTERLY OVER THE HIGH PLAINS. A SMALL TONGUE OF HIGHER LOW LVL MOISTURE EXTENDS NORTH ACROSS WESTERN NEB AND INTO SD. IN ADDITION...SOUTHWESTERLY 850 MB FLOW VEERING TO NORTHWESTERLY IN THE MID LVLS APPEARS TO INDICATE THE PRESENCE OF WARM AIR ADVECTION OVER THE HIGH PLAINS. THESE FEATURES ARE SUSTAINING A SMALL MCS...WHICH AT 630Z WAS ENTERING WESTERN SD. IF THIS MCS CONTINUES TO PERSIST THROUGH THE MORNING...THEN IT WILL LIKELY ENTER NORTH CENTRAL NEB BY 12Z. WILL CONTINUE TO MONITOR FOR SHORT TERM UPDATES /IF NEEDED/ FOR THIS APPROACHING CONVECTIVE SYSTEM. && .DISCUSSION... CLOUD COVER...DUE EITHER TO LINGERING CONVECTIVE DEBRIS FROM WESTERN SD THUNDERSTORMS...OR WEAK ISENTROPIC UPGLIDE /EVIDENT IN SHORT TERM MODEL GUIDANCE/...IS FCST TO PERSIST FOR MOST OF TUESDAY...PARTICULARLY OVER THE EASTERN HALF OF THE CWA. THUS...WILL CONTINUE TO FCST DAYTIME HIGHS BELOW NORMAL FOR MOST OF THE CWA. SEVERAL WEAK UPR LVL WAVES ARE EXPECTED TO PASS SOUTHEAST ACROSS THE REGION DURING TUESDAY. THE FIRST...WHICH APPEARS TO BE CROSSING WY/CO EARLY TUESDAY MORNING /PER RECENT WV IMAGERY/...WILL THEN PASS EAST OF THE UPR LVL RIDGE AND SLIDE INTO KS. WEAK INSTABILITY WILL RESIDE AHEAD OF THIS WAVE AS MID 50S DEWPOINTS STREAM NORTH BENEATH A MODERATELY STEEP MID LVL LAPSE RATE ENVIRONMENT...RESULTING IN POSSIBLE SHOWER/THUNDERSTORM DEVELOPMENT LATE TUESDAY MORNING. BY MID TO LATE AFTERNOON...STRONGER BOUNDARY LAYER DESTABILIZATION AND SFC CONVG BECOME MAXIMIZED OVER NORTHWESTERN PORTION OF THE CWA...WITH A SECOND UPR LVL DISTURBANCE EXPECTED TO MOVE INTO WESTERN SD AS THIS TAKES PLACE. THESE FEATURES MAY FOCUS SFC BASED THUNDERSTORM DEVELOPMENT OVER WESTERN/NORTHWESTERN NEB...WITH 50-60 KT OF DEEP LAYER SHEAR AND A MODERATELY UNSTABLE ATMOSPHERE FAVORING SUPERCELL DEVELOPMENT. WEAK LOW LVL FLOW WILL LIKELY LIMIT THE SEVERE THREAT TO LARGE HAIL...THOUGH DAMAGING WINDS ALSO APPEAR POSSIBLE...ESPECIALLY IF AN ORGANIZED COLD POOL CAN DEVELOP AND ACCELERATE SOUTHEASTWARD. THE NAM SUGGESTS STORMS WILL DEVELOP INTO AN MCS TUESDAY NIGHT AS NORTHWESTERLY FLOW ADVECTS HIGH PLAINS CONVECTION SOUTHEAST INTO A STRENGTHENING NORTHWARD MOISTURE TRANSPORT REGIME. THIS WOULD FAVOR GREATER CONVECTIVE COVERAGE OVER THE CWA...THEREFORE INCREASED POPS AFTER 00Z WEDNESDAY. MODELS SHOW ANOTHER SUBTLE UPR LVL DISTURBANCE ROUNDING THE RIDGE AXIS /AND ACTUALLY BREAKING IT DOWN A BIT IN RESPONSE TO WEAK HEIGHT FALLS/...AND THEN MOVING SOUTHEAST ACROSS THE PLAINS WEDNESDAY AFTERNOON/NIGHT. UNCERTAINTY EXISTS REGARDING BOUNDARY LAYER DESTABILIZATION WEDNESDAY AFTERNOON /ESPECIALLY IF STRONG THUNDERSTORMS OCCUR THE NIGHT BEFORE/...BUT IT APPEARS MOST LIKELY TO BE FOCUSED ACROSS THE WESTERN HALF OF THE CWA. DEEP LAYER SHEAR AND INSTABILITY WOULD ONCE AGAIN FAVOR SEVERE THUNDERSTORMS. THE PROBABILITY OF WIDESPREAD THUNDERSTORM ACTIVITY THEN APPEARS TO INCREASE WEDNESDAY NIGHT AS THE UPR WAVE MOVES EAST ACROSS THE PLAINS AND THE LLJ INCREASES IN MAGNITUDE. AS THE MID LVL S/W TROUGH MOVES ACROSS THE REGION ON WEDNESDAY NIGHT/THURSDAY MORNING...A LEE TROUGH MOVES OFF THE HIGHER TERRAIN WITH A WEAK FRONTAL BOUNDARY DEVELOPING. THESE FEATURES THEN BECOME POSITIONED SOUTH OF THE REGION ON THURSDAY. HOWEVER...THE GFS INDICATES THE POTENTIAL FOR POST FRONTAL SHOWERS/THUNDERSTORMS. DUE TO A LACK OF FOCUS FOR CONVECTION...DECIDED TO BROAD BRUSH THE CWA WITH LOW POPS THURSDAY AFTERNOON. THE GFS/ECMWF THEN SHOW HIGH PRESSURE BECOMING CENTERED OVER THE CENTRAL PLAINS ON FRIDAY...AND MOVING ONLY SLIGHTLY EAST ON SATURDAY. THIS FEATURE MAY INHIBIT DEEP MOIST CONVECTION ON FRIDAY...BUT THE POTENTIAL MAY BE RENEWED ON SATURDAY AFTERNOON AS GREATER MOISTURE IS DRAWN BACK NORTH INTO THE HIGH PLAINS AND STRONGER DESTABILIZATION SETS UP TO OUR WEST. && .AVIATION... INTERMITTENT MVFR CEILINGS ARE EXPECTED AT BOTH THE KVTN AND KLBF TERMINALS THROUGH 18Z THIS MORNING. WITH SURFACE HEATING...CEILINGS WILL SCATTER DURING THE AFTERNOON HOURS. FROM 21Z TO 06Z THIS EVENING...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN NEBRASKA. SOME STORMS WILL PRODUCE SURFACE WIND GUSTS TO 40 KTS...IN ADDITION TO LARGE HAIL. STORMS ARE EXPECTED TO EXIT THE AREA AFTER 06Z TONIGHT...WITH VFR CEILINGS AND VISIBILITIES EXPECTED THEREAFTER. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && GARNER/CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 531 AM CDT TUE JUN 17 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-181045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 531 AM CDT TUE JUN 17 2008 /431 AM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS NORTH CENTRAL NEBRASKA THIS MORNING. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS AS THEY AFFECT AREAS MAINLY EAST OF A LINE FROM VALENTINE TO BROKEN BOW THROUGH NOON CDT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WEST OF A LINE FROM AINSWORTH TO BROKEN BOW. IN THIS AREA...SOUTHERLY WINDS WILL TRANSPORT ADDITIONAL MOISTURE INTO THE AREA AS SUNSHINE THROUGH THE DAY FURTHER DESTABILIZES THE ATMOSPHERE. AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THIS SAME AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE SOUTH TO SOUTHEAST ACROSS MAINLY WESTERN NEBRASKA THIS AFTERNOON AND TONIGHT. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STORMS ARE THEN EXPECTED TO ORGANIZE ACROSS THE AREA THIS EVENING AND OVERNIGHT AND MAY PRODUCE HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. THE ATMOSPHERE WILL REMAIN UNSTABLE AS WELL...SO ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THROUGH THURSDAY WILL BE MAINLY WEST OF A LINE FROM VALENTINE TO NORTH PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST UNSTABLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. REPORTS OF HEAVY RAINFALL WILL ALSO BE NEEDED AS THE STORMS PROGRESS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 15:58 UTC.
45 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail completed covered the ground.
A large thunderstorm produced penny to half dollar size hail. The hail accumulated to 4 to 5 inches deep. Snowplows were needed to remove the hail from the highways.
The large hail broke out windows in a home.
Hail ranging from nickel to golf ball size accumulated to 4 to 5 inches deep. Snowplows were needed to clear the roads.
Wind driven hail broke all the windows on the north side of a house. Hail completely covered the ground.
Large hail and strong winds broke out windows on the north side of a house and destroyed corn and hay crops. The wind driven hail also severely damaged a center pivot irrigation system.
The large hail damaged numerous vehicles and destroyed corn crops.
The strong thunderstorm winds ripped off shingles from a home and broke off large tree limbs.
Atkinson law enforcement reported baseball size hail. The large hail broke windows at the Atkinson Country Club, damaged roofs, broke windows, severely damaged vehicles, and destroyed corn crops.
Large hail severely damaged corn crops, damaged vehicles, broke car windshields, and busted out 3 house windows.
Nickel to quarter size hail fell for ten minutes.
Hail completed covered the ground.
The large hail destroyed corn crops, damaged a garage roof, and broke windows.
A trained spotter reported the brief touchdown of the tornado. The tornado damaged corrals on a ranch.
The large hail damaged roofs, tore holes in the siding of homes, and damaged vehicles. Hail and heavy rain caused street flooding when storm drains become plugged. Waves created by passing motorists caused water to flow into basements.
Trained storm spotters estimated winds of 70 to 80 mph.
The large hail tore holes in the siding of a home and severely damaged a couple of vehicles.
A law enforcement officer reported a brief tornado touchdown over an open pasture.
Strong winds destroyed a weakly built outbuilding on a farmstead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102367, 102379, 102381, 102383, 102391, 102388, 102396, 102425, 102426, 124086, 102427, 102433, 102440, 102428, 102435, 102437, 102443, 124087, 102445, 102451, 102457, 102460, 102463, 102466, 102579, 102491, 102578, 102470, 102474, 102482, 102488, 102485, 102544, 102508, 102553, 102538, 102509, 102557, 102546, 102555, and more.